Sign Up for a Free Account
  • Updated 01.18.2021
  • Released 11.02.1999
  • Expires For CME 01.18.2024

Drug-induced neuropathies

Introduction

Overview

Although uncommon, medication-induced neuropathies are critical to identify because of potential reversibility and limitation of toxicity. Numerous medications have well-established neuropathy links, but many others have only occasional temporal associations. Neuropathy-inducing medications are continually approved, including some that are not known to cause neuropathy prior to release, for example, the rheumatoid arthritis drug leflunomide and tumor necrosis alpha inhibitors. The importance of some, such as phenytoin, is likely overestimated. Peripheral neuropathy from chronic drug exposure is more problematic to establish, and the association with idiopathic neuropathy and statin drugs is a prime example. The author discusses the best evidence available for neuropathy and many commonly used medications.

Key points

• Medication-induced neuropathy is a potentially reversible form of neuropathy.

• Identification of toxicity is critical before significant axonal injury occurs.

• Many medications have limited or dubious evidence for toxicity.

• Certain individuals are more susceptible to neurotoxicity, especially those with existing neuropathy, specific genetic predispositions, or renal or hepatic insufficiency.

Historical note and terminology

Despite considerable increases in the number of identifiable peripheral neuropathy causes in recent years, idiopathic polyneuropathy still accounts for a significant proportion of cases. Moreover, many identifiable causes can only be treated symptomatically. Medication and toxin-induced neuropathies constitute a minority of cases, probably around 2% to 4%, but they are crucial to identify because of potentially reversibility, especially if uncovered prior to significant nerve injury.

Numerous medications and toxins have been associated with neuropathy, but objective proof is lacking for many. Suspicion of a current medication or unnamed environmental toxin is a natural and common patient concern, especially if they are informed the cause of their peripheral neuropathy is unknown despite an exhaustive diagnostic evaluation. However, a simple temporal relationship between an exposure to an agent and onset of neuropathy is the only evidence in some cases without other findings to support the claim of peripheral neurotoxicity. Symptomatic and preferably electrophysiologic improvement or resolution after cessation is also diagnostically helpful. The list of agents is not static; new medications are continually added (bortezomib, leflunomide, ixabepilone) and others have changes in usage patterns (thalidomide), some of which are discussed here and some in other sections (eg, chemotherapeutic agent neuropathy, antibiotic-induced neuropathies). Agents not covered elsewhere are discussed in this section, ranging from commonly encountered to rare, or even questionable, associations.

Start a MedLink Neurology trial
to unlock 3 free articles.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com